On Friday I had my six-week visit with Dr. Cancer, the first time I’ve met with her since my final chemo treatment. I was excited for this appointment because the six-week milestone is a big deal. I talked to her about the various weird side effects I’ve been having, none of which surprised her, and she had tips and advice for some of them – but really I just need to be patient.
One of the side effects we discussed is the hot flashes I’ve been having (or “heat waves” as I keep inadvertently calling them). Dr. C. said that I probably have gone into early menopause due to the chemo. I thought that happened way back after the first infusion, since I have only had once period since then. But apparently that was chemo stopping my period, not real menopause. We have no idea if it’s temporary or not, so we’ll see. I’ll take the heat waves over actually having my period, thank you very much.
This appointment also marked the start of my tamoxifen prescription, which I will take for ten years. The type of cancer that I had was estrogen receptor positive, which means that estrogen fed the cancer. We’ve beat the shit out of this cancer by surgically removing it, killing it off with chemo, and blasting it with radiation; but in case any die-hard cancer cells have somehow managed to get through all that, we’ll block their source of fuel medically. Tamoxifen works by selectively blocking the uptake of estrogen to any lingering cancer cells. It has some positive side effects, such as preventing loss of bone mass as I age, but there are some negative side effects, including weight gain and depression. Basically perpetual PMS. Dr. Cancer gave me some instructions for monitoring my side effects, but since I don’t have a history of depression she was relatively confident that I’ll tolerate the drug well. I’ll start taking it tomorrow.
I also have great news to report – I have finally noticed some new hair growth! That’s a big deal!! It’s barely detectable, since I have had stubble the whole time, and it’s hard to distinguish between old and new stubble. But it’s clearly new – it’s fuzzier, lighter, and more dense than the old leftover stubble. Dr. C. recommended a supplement called Biotin that I can take to enhance hair growth, and I’ll give it a try.